Chain Reaction of Issues | Lupus Forums at The Lupus Site
  1. As you can see we have transferred to new forum software which is much more stable and will eliminate problems that we had with the old software.
    *** To login you will all need to reset your passwords. To do this simply click login (top right) then click the forgot password link. You will receive an email with a link to reset your password. You can then use the forums as normal.
    Dismiss Notice

Chain Reaction of Issues

Discussion in 'Chit Chat' started by MelBell30, Jan 9, 2018.

  1. MelBell30

    MelBell30 New Member

    So I've been recently diagnosed with lupus (SLE) after suffering a pericardial effusion late July. Since then, I've been on Prednisone, Azathioprine and Plaquenil (Hydroxychloroquine) to control it. I lost a considerable amount of weight and I was happy because I've been struggling with my weight ever since I was a preteen.

    Some time around September and into October, I wasn't able to afford the foods I was required to consume to reduce inflammation so I had to eat 'regular' food at times which made me put back on some weight (and the number on the scale continues to climb). I wasn't able to afford because I lost my job and to date, I still am unemployed.

    As someone struggling with weight and self esteem, this wasn't/isn't something I'm taking lightly, stoically or with a pinch of salt. I've fallen into a really deep depression (oh and I was diagnosed with Bipolar Depression when I was 21) and at times, I eat to take the pain away. I know this is self sabotage and for the past 3 weeks, I've been trying to get control of the eating aspect.

    I can't talk to my fiance about it because I think he's sick and tired of me complaining about my weight (been complaining about it since day 1) so I've stopped telling him anything about it or opening up to him about my depression. For 7 years, I have been dieting and exercising consistently with lots of weight ups and downs (mostly ups).

    Today I had a checkup with my doctor and the nurse who was taking my vitals, after I stepped on the scale basically shamed me about the weight gain (I won't repeat what she said because it'll make me feel worse than I'm already feeling right now). What she said really hurt and I almost broke down. I calmly explained to her what was going on with my weight (which I know I was not obligated to do) but she went on to shame me more so I just shut up, thanked her and went back into the waiting room to see the doctor. What was even more hurtful was I had no one to make me feel better. I couldn't reach out to anyone for comfort or empathy because no one understands how deep my wounds go about my weight. All day, I've been fighting back tears. I have to fight this lupus alone basically and deal with my other problems.

    Life is really hard for me right now and I don't know what to do or who to turn to for help. I want to go to counseling but I can't afford it.
     
  2. lazylegs

    lazylegs Moderator

    Welcome to the site MelBell30.

    Dealing with weight issues either over or under can cause self esteem problems. It was unnecessary and in my opinion unprofessional for the nurse to go off on you. Like you said you were already beating yourself up. Since you feel you can't reach out maybe you could find a support group in your area. Your local hospital may know of one in your area.

    Take care,
    Lazylegs
     
    MelBell30 likes this.
  3. MelBell30

    MelBell30 New Member

    Hi Lazylegs and thank you for responding. I truly appreciate it.

    I live in Trinidad & Tobago and there is so so so little support for lupus patients. There is one lady in the entire twin isle who has a support group. I reached out to her and it's like she has forgotten me, although she promised to add me to a local group and all of that. I just gave up on her.

    Next time I go to my clinic, I'll ask.
     
  4. debatat

    debatat Moderator

    Hi MelBell, I am so sorry that this has happened to you. Your nurse was out of order to speak to you in such an unkind manner and if you had mentioned it to the doctor when you saw him, he would have reprimanded her. Steroids make you gain weight and retain water which you will lose as soon as you start to reduce them. In the meantime keep up a gentle balance between exercise and rest as you don't want to overdo it. Try to avoid salty snacks, as these make you retain more water. On good days try batch cooking and freeze meals for days you are feeling less able. Try to plan more for healthy meals and have some snacks ready. It is hard when you feel rubbish I know, I have recently lost weight with a slimming club. I find planning is the key, and keeping focused. It is more about what I eat than exercise. Try treating yourself with things other than food when feeling down. Make a list, a bubble bath with candles, pedicure, manicure, new earrings, read a book, coffee with friends, something you enjoy.

    Take care and we are always around to listen.
     
    MelBell30 likes this.

Share This Page